iCliniq logo

Ask a Doctor Online Now

HomeAnswersOphthalmology (Eye Care)epiphoraI get excessive tears in my eyes after Biotin intake. How to reverse it?

Can biotin intake cause excessive tears in the eyes?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At December 23, 2019
Reviewed AtMay 14, 2024

Patient's Query

Hello doctor,

For the past 17 years of my life, I had perfect eyes. I had a slight sinus allergy but nothing else. During high school I took a 500 mg Biotin pill in hopes to stimulate hair growth and the next day my eyes began to tear excessively. The following day my right eye stopped but my left eye continued. It has been almost two and a half years now and my left eye waters excessively to the point people think I am crying. This ordeal is really depressing. Especially, since I have been to four eye specialists and they are not able to help me. One said I had dry eyes, other said I had blocked tear duct, and other said I do not blink. I am currently on Restasis and still no improvement. Please help. This may sound foolish but could it have been the pill? If so is there something I can do or take to reverse it?

Hello,

Welcome to icliniq.com.

First of all, do not get depressed. Depression leads to a lot of other serious health issues. Now coming to your problem, I do not think your problem is related to Biotin use (at least not directly). Biotin is a vitamin, part of vitamin B-complex, which is required for many things (i.e. its deficiency in the body leads to a lot of problems). If you have taken antibiotics for a long time then you might have had a biotin deficiency. This deficiency might have resulted in conjunctivitis, which may cause excessive tearing of eyes. And the treatment is regular supplements of vitamin A and B complex. The other cause and this is one of the most common causes is a blocked nasolacrimal duct. See allergies often leads to swelling of tissues around it and thus the ducts get blocked. When the allergies resolve the ducts open by themselves. But sometimes infection or some other cause may keep it blocked. Thus causing excessive tearing. I do not think other causes of excessive tearing are relevant in your case. You should get your eyes checked by an ophthalmologist. Ask him/her especially to check for nasolacrimal duct blockage. Alternatively, you can also do a warm massage. Massage your part of the nose, on the side of the eye in which excess tearing is there, from the portion near eye to downwards 1 cm for 10 minutes every few hours, if possible with a warm cloth. This might relieve your blockage to some extent. Take care not to injure yourself. I hope this helps.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Agarwal Krishna Kumar
Dr. Agarwal Krishna Kumar

Ophthalmology (Eye Care)

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Ophthalmology (Eye Care)

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy